Ask the experts
How should a person stop taking Adderall? Would it be harmful to stop taking it altogether, or does one have to be weaned off the medication?
The use of Adderall as a part of a program for addressing ADHD has now been well-documented as being extremely helpful for more than a generation. It has a great track record of effectiveness and safety when its use has been carefully monitored by your doctor. And we know that it is a medication that is not physically dangerous to discontinue suddenly ("cold turkey"). However, you should discuss very carefully the possible consequences of stopping the medication with your doctor. For example, for a high school sophomore, could suddenly stopping the medication risk a catastrophic drop in school performance that would jeopardize his subsequent college choices? Could a teenage driver be at suddenly greater risk for accidents before she realizes how much her degree of inattention has increased? We know that patients with ADHD are at increased risk for subsequent drug and alcohol abuse. Could stopping the medication that so effectively treats ADHD put you at even greater risk for other drug abuse?
So, please consult very carefully with your doctor about the potential risks and implications of stopping your Adderall.
Medically reviewed by Margaret Walsh, MD; American Board of Pediatrics
"Pharmacology of drugs used to treat attention deficit hyperactivity disorder in children and adolescents"